Methyl salicylate overdose
Methyl salicylate is a wintergreen-scented chemical found in many over-the-counter products, including muscle ache creams. Methyl salicylate overdose
occurs when someone accidentally or intentionally takes more than the normal or recommended amount of a product containing this substance.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
See also: Sports cream overdose
Deep heating rubs overdose; Oil of wintergreen overdose
- Methyl salicylate, a compound similar to aspirin
- Deep-heating creams (Ben Gay, Icy Hot) used to relieve sore muscles and joints
- Oil of wintergreen
- Solutions for vaporizers
Note: This list may not include all products that contain methyl salicylate.
Bladder and kidneys:
Eyes, ears, nose, and throat:
Heart and blood:
Lungs and airways:
Stomach and intestines:
Seek immediate medical help. Do NOT make a person throw up unless told to do so by Poison Control or a health care professional.
Before Calling Emergency
Determine the following information:
- Patient's age, weight, and condition
- Name of the product (ingredients and strengths, if known)
- Time it was swallowed
- Amount swallowed
Poison Control, or a Local Emergency Number
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the container with you to the hospital, if possible.
See: Poison control center - emergency number
What to Expect at the Emergency Room
The health care provider will measure and monitor your vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. You may receive:
- Activated charcoal
- Breathing support, including tube through the mouth and breathing machine (ventilator)
- Chest x-ray
- EKG (heart tracing)
- Fluids through a vein (by IV)
- Kidney dialysis (machine)
- Medicine (sodium bicarbonate) to reverse the effect of the medication
- Tube from the mouth into the stomach to empty the stomach (gastric lavage)
How well you do depends on how much salicylate is in the blood and how quickly treatment is received. The faster you get medical help, the better the chance is for recovery.
Most people can recover if the effect of the salicylate can be stopped (neutralized).
Internal bleeding is possible, and blood transfusion may be needed. Endoscopy, or passing a tube through the mouth into the stomach, may be required to stop internal bleeding
Methyl salicylate (oil of wintergreen) is the most poisonous (toxic) form of the salicylates.
Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM. Salicylates. In: Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM, eds. Emergency Medicine: A Comprehensive Study Guide. 6th ed. New York, NY: McGraw-Hill; 2004:chap 170.
Kerr F, Krenzelok EP. Salicylates. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Saunders Elsevier; 2007:chap 48.
Seger DL, Murray L. Aspirin and Nonsteroidal Agents. In: Marx JA, Hockberger RS, Walls RM, et al., eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Mosby; 2013:chap 149.
Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, Washington. Also reviewed by David Zieve, MD, MHA, Bethanne Black, and the A.D.A.M. Editorial team.